Indiana, 2023

Damaging Wind in Indiana, July 2, 2023

July 2, 2023 · NWS IWX · 1 event in 1 county or zone

A marginal severe thunderstorm environment resulted in a severe thunderstorm watch and subsequently one strong storm that downed a tree in Grissom.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A marginal severe thunderstorm environment resulted in a severe thunderstorm watch and subsequently one strong storm that downed a tree in Grissom.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 2:35 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 2, 2:35 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
335 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Issued at 143 PM EDT Sun Jul 2 2023

Slow moving showers and thunderstorms are expected to dot the area
through tonight. Rainfall rates in excess of 1 inch per hour are
likely. Rain gradually tapers off from west to east late tonight.

&&

.UPDATE...
Issued at 333 PM EDT Sun Jul 2 2023

Severe thunderstorm watch in effect offers low confidence on
coverage of severe thunderstorms capable of producing damaging
wind gusts and hail. Our overall environment is marginal
especially compared to our neighbors to the south. A stout
shortwave is indeed nosing in and is responsible for a line of
storms over northwest Indiana, but even this is showing some
decline, likely due to lackluster effective shear. Alternatively,
South Bend did record a 38 knot wind gust. Dew points are juiced
and MLCAPE is plentiful near 1,000 to 1,500 j/kg. Mid- level lapse
rates at or below 6C/km are too marginal, though low- level lapse
rates are promising near 7.5C/km thus favoring a non- zero
damaging wind threat. Storms so far have flared up, but then
declined with 50dBz cores struggling to reach 20k FT. All this
results in a low- confidence forecast for the coverage of storms
this afternoon.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 143 PM EDT Sun Jul 2 2023

Dry slot was nosing in over southern IL and western IN late this
morning, suppressing rain activity. CAPE profiles ahead of a cold
front approaching the IL-IN state line, co-located with a stout
shortwave aloft, will spark isolated showers and storms along and
south of US 30. Shear profiles are poor, but low-level lapse rates
near 9C/km suggest a non-zero damaging wind threat (like
yesterday) from the tallest, strongest, storms. There may be some
hope (dry time) for fireworks tonight outside of scattered
showers/storms.

Heavy rain is the much greater concern, especially toward northwest
IN and southwest MI where the pivot point will be for the surface
low. Impressive rain rates and totals have been noted over
Chicagoland where a flash flood warning was hoisted for a time. Many
locations are receiving a month's worth of rain in less than 12
hours. The latest high-res guidance suggest the heaviest rain totals
will be over the lake and spreading into Chicagoland. Therefore, our
forecast area may be spared. However, with the low tracking to the
ENE, I do expect some heavy rain to skirt the aformentioned part of
the forecast area.

Heavy rain tapers off from west to east through tonight as the low
slowly exits. Forecast rainfall totals will be highly variable, but
1" seems possible toward Lake Michigan and southern Michigan where
rain has dominated today, with the rest of the forecast area
generally seeing 0.25 to 0.50 inches. Your results will vary. Some
showers may linger into Monday west of I-69 as impulses from the
upper-level low linger.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 143 PM EDT Sun Jul 2 2023

Warm and drier conditions are generally expected through Wednesday.
There are non-zero chances for afternoon pop-up storms Monday (see
above) and Tuesday afternoon as embedded vortices pass over the
ridge centered over the Mid-Mississippi River Valley, but coverage
should be very sparse due to overall subsidence in the region and
moisture locked up somewhat over the Southeast US. Wednesday
evening, a cold front moves through the region bringing showers and
storms, followed by highs near or just shy of 80 degrees Thursday.
The severe weather environment ahead of the cold front can be
characterized by high CAPE and low shear. High pressure sets in
overhead promoting cooler and drier conditions for the rest of the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 131 PM EDT Sun Jul 2 2023

Low pressure system over the southwestern portion of the tear drop
of lake Michigan was producing rain and weak thunderstorms this
morning and is slowly propagates eastward through this period. As a
result, expect showers and weak thunderstorms to continue to be
possible at times especially at SBN in the first portion of the
forecast period. Some possibility is there that FWA is just enough
south to remain out of the precip chance. Expect this to reduce
flight conditions to IFR as it moves through. Could also see some
fog form towards the end of the taf period as CAA overtakes places
where it has rained.  Some clearing for SBN may be possible towards
the tail end of this taf period as the low pushes east of SBN and
the suppression behind it takes over there.

Winds are expected to slowly veer from southwest to northerly with
the progression of the low through the period with gusts staying
below 20 kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 2, 1:09 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
209 PM EDT Sun Jul 2 2023

INZ005>009-012>014-020-103-104-203-204-LMZ043-046-MIZ078>081-177-277-
OHZ001-002-004-005-031815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-White-
Northern La Porte-Eastern St. Joseph IN-Southern La Porte-
Western St. Joseph IN-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Cass MI-St. Joseph MI-Branch-
Hillsdale-Northern Berrien-Southern Berrien-Williams-Fulton OH-
Defiance-Henry-
209 PM EDT Sun Jul 2 2023 /109 PM CDT Sun Jul 2 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Torrential rainfall with showers and thunderstorms can bring
localized flooding today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may be accompanied by gusty winds Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ015-017-018-022>027-032>034-116-216-OHZ015-016-024-025-031815-
Fulton IN-Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Northern Kosciusko-Southern Kosciusko-
Paulding-Putnam-Van Wert-Allen OH-
209 PM EDT Sun Jul 2 2023

...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Torrential rainfall with showers and thunderstorms can bring
localized flooding today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may be accompanied by gusty winds Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 4:03 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
503 PM EDT Sun Jul 2 2023

INZ022-023-022145-
Miami IN-Cass IN-
503 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of southeastern Cass
and southwestern Miami Counties through 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Walton, or 11 miles south of Logansport, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Walton around 520 PM EDT.
  Grissom Afb around 530 PM EDT.

Other locations impacted by this storm include Deacon, Lincoln and
Galveston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Indiana.

&&

LAT...LON 4056 8637 4062 8637 4070 8612 4056 8613
TIME...MOT...LOC 2103Z 252DEG 24KT 4058 8636

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JBALL
Special weather statement, Jul 2, 4:11 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
511 PM EDT Sun Jul 2 2023

INZ022-023-022145-
Miami IN-Cass IN-
511 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northeastern Cass
and northwestern Miami Counties through 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Logansport, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Peru and Mexico around 530 PM EDT.

Other locations impacted by this storm include Chili, Twelve Mile,
Hoover, New Waverly, Deedsville, Denver and Adamsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Indiana.

&&

LAT...LON 4075 8630 4085 8629 4093 8604 4078 8601
TIME...MOT...LOC 2111Z 252DEG 24KT 4082 8625

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JBALL

The radar

The Northern Indiana radar (KIWX), 88 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 2, 4:19 PM EST to 4:20 PM EST
Where
Cass County, 2.21 mi ESE of Walton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.660, -86.190

A tree is down on power lines. Multiple large tree branches are down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114657.